Q: After being diagnosed with a urinary tract infection about four months
ago, my doctor prescribed antibiotics to clear it up. It worked well, but I've
now developed these patches of little white lines and dots on my tongue and
the insides of my cheeks. What is it, and what can I do about it?
Dr. Donnica: You are describing a condition called lichen planus, an uncommon
disorder involving a recurrent, itchy, inflammatory rash with or without purplish
bumps on the skin or in the mouth. While the exact cause is unknown, it is considered
an autoimmune disorder. It may be triggered by certain antibiotics (most likely
sulphonamides, commonly used to treat bladder infections), allergens, other medications
(including iodides, chloroquine, quinacrine, quinidine, antimony, phenothiazines,
and diuretics such as chlorothiazide), dyes, other chemical substances, stress,
or viral infections. It usually affects adults in middle age. The initial attack
may last for weeks to months, resolve, and then may not recur for 18 months to
Recurrences should be monitored by a physician because this condition can be
associated with hepatitis C as well as oral and genital cancers. Your physician
may confirm the diagnosis with a biopsy of the affected skin. Treatment is based
upon the severity of the symptoms. If symptoms are not bothersome, no treatment
is necessary. Treatment options include antihistamines, liquid lidocaine mouthwashes,
topical corticosteroids, oral corticosteroids, topical vitamin A cream, and
ultraviolet light therapy. The good news is that lichen planus is not contagious.
Created: 3/4/2005  - Donnica Moore, M.D.